Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 157, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2002, 2:34 AM CDT for Crawford County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2002, 2:34 AM CDT (07:34 UTC)
- Expired
- May 8, 2002, 3:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Crawford County, KS
The radar
The Springfield radar (KSGF), 145 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 3:00 AM CDT | Hail 1.75 | Girard, KS | |
| May 8, 3:15 AM CDT | Hail 1.75 | Girard, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -642 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 729 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 080734 SVRSGF KSC037-080815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 234 AM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN SOUTHEAST KANSAS * UNTIL 315 AM CDT * AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ST. PAUL...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GIRARD BY 255 AM CDT. ARMA...FRONTENAC...PITTSBURG BY 305 AM CDT. THE TOWNS OF GREENBUSH...BRAZILTON...BEULAH...RINGO AND POLK ARE ALSO IN THE PATH OF THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3766 9522 3748 9526 3737 9462 3761 9461 SUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:45 PM CDT, 10 hours 49 minutes earlier.
Area forecast discussion, May 7, 3:45 PM CDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED TO INCLUDE WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 345 PM CDT TUE MAY 7 2002 FORECAST CONCERNS: FLOODING POTENTIAL OVERNIGHT. CONFIGURATION OF CWA WITH HIGHEST TSRA POTENTIAL. OUTFLOW BOUNDARY FROM LATEST MCS OVERNIGHT HAD MOVED INTO EXTREME SOUTHWEST MISSOURI...WITH TEMPS APPROACHING 80 IN THIS AREA. ELSEWHERE RAIN COOLED AIR HAS STABILIZED THE ATMOSPHERE WITH ONLY SOME DIME SIZE HAIL REPORTS SINCE NOON. RADAR INDICATED STORM TOTAL PRECIPITATION ABOVE 1.5 INCHES IN A BROAD AREA NORTH OF INTERSTATE 44. I WILL LIKELY ISSUE A FLOOD WATCH FOR AREAS NORTH AND EAST OF A MOUNT VERNON TO NEVADA LINE THROUGH NOON WEDNESDAY WITH THE MAIN EMPHASIS ON MODERATE FLOODING IN THESE AREAS....ESPECIALLY NEAR THE LAKE OF THE OZARKS WHERE FLOODING IS ONGOING. CONVECTION OVER CWA WILL LIKELY SHIFT NORTH AND EAST DURING THE AFTERNOON WITH THE NEXT FOCUS OUT WEST WHERE ANOTHER COMPLEX IS DEVELOPING IN OKLAHOMA AND KANSAS. WATER VAPOR SHOWING ANOTHER IN THE SERIES OF SHORT WAVES MOVING ACROSS NEW MEXICO INTO WESTERN TEXAS. THIS WILL BE THE MAIN PLAYER OVERNIGHT WITH THE INITIATION OF CONVECTION SOMEWHERE NEAR THE OUTFLOW BOUNDARY TO THE SOUTH OF SGF...AND ACROSS NORTHEAST OKLAHOMA WHERE MORE SUNSHINE HAS DESTABILIZED THE ATMOSPHERE. WILL LIKELY GO WITH PERSISTENCE FOR WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES THROUGH THE AREA. EARLIER ZONES HAD CHANCE OF TSRA ON SUNDAY NIGHT ONLY. DUE TO SURROUNDING OFFICES AND HPC DISCUSSION...WILL LIKELY UP THE TIME TO SATURDAY AFTN AND DROP CHANCE MONDAY AFTERNOON. NO OTHER CHANGES EXPECTED WITH MINOR TEMPERATURE VARIATIONS THROUGH THE PERIOD. .SGF... MO...FLOOD WATCH UNTIL NOON CDT WEDNESDAY FOR ZONES MOZ055>058... MOZ066>071...MOZ077>083...MOZ089>092...MOZ096>098...MOZ106. KS...FLOOD WATCH UNTIL NOON CDT WEDNESDAY FOR ZONE KSZ073. JLT
In the hours before
Local storm report, May 7, 9:42 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0941 PM MC CUNE KS .88 INCH HAIL
05/07/02 CRAWFORD REPORTED BY PUBLIC.Local storm report, May 7, 9:53 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 2 N WEST MINERAL KS .75 INCH HAIL
05/07/02 CHEROKEE REPORTED BY PUBLIC.Local storm report, May 7, 10:03 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1003 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1002 PM GROVESPRING MO FLOOD
05/07/02 WRIGHT REPORTED BY
SUPPLEMENTAL OBSERVER.Local storm report, May 7, 11:09 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1109 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1108 PM MANSFIELD MO FLOOD
05/07/02 WRIGHT ONE FOOT OF WATER OVER
HIGHWAY 60 NEAR
MANSFIELD. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, May 8, 12:13 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 AM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM DOGWOOD MO 1.75 INCH HAIL
05/08/02 DOUGLAS REPORTED BY PUBLIC.Special weather statement, May 8, 2:00 AM CDT, 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 AM CDT WED MAY 8 2002 SEVERE THUNDERSTORM WATCH NUMBER 251 HAS BEEN CANCELLED. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:28 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 77 min |
| May 8, 3:11 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.